Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The distortion of a knotted curve

Authors: Elizabeth Denne and John M. Sullivan
Journal: Proc. Amer. Math. Soc. 137 (2009), 1139-1148
MSC (2000): Primary 57M25; Secondary 49Q10, 53A04, 53C42
Published electronically: September 29, 2008
MathSciNet review: 2457456
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The distortion of a curve measures the maximum arc/chord length ratio. Gromov showed that any closed curve has distortion at least $ \pi/2$ and asked about the distortion of knots. Here, we prove that any nontrivial tame knot has distortion at least $ 5\pi/3$; examples show that distortion under 7.16 suffices to build a trefoil knot. Our argument uses the existence of a shortest essential secant and a characterization of borderline-essential arcs.

References [Enhancements On Off] (What's this?)

  • [Ale24] J. W. Alexander, Remarks on a point set constructed by Antoine, Proc. Natl. Acad. Sci. 10 (1924), 10-12,
  • [BS06] Taras V. Bereznyak and Pavel V. Svetlov, New lower bound for the distortion of a knotted curve, 2006, preprint,
  • [CFK$ ^+$06] Jason Cantarella, Joseph H. G. Fu, Rob Kusner, John M. Sullivan, and Nancy C. Wrinkle, Criticality for the Gehring link problem, Geometry and Topology 10 (2006), 2055-2116. MR 2284052 (2008e:58016)
  • [CKKS03] Jason Cantarella, Greg Kuperberg, Robert B. Kusner, and John M. Sullivan, The second hull of a knotted curve, Amer. J. Math. 125:6 (2003), 1335-1348. MR 2018663 (2004k:57004)
  • [CKS02] Jason Cantarella, Robert B. Kusner, and John M. Sullivan, On the minimum ropelength of knots and links, Invent. Math. 150:2 (2002), 257-286. MR 1933586 (2003h:58014)
  • [DDS06] Elizabeth Denne, Yuanan Diao, and John M. Sullivan, Quadrisecants give new lower bounds for the ropelength of a knot, Geometry and Topology 10 (2006), 1-26. MR 2207788 (2006m:58015)
  • [DEG$ ^+$07] Adrian Dumitrescu, Annette Ebbers-Baumann, Ansgar Grüne, Rolf Klein, and Günter Rote, On the geometric dilation of closed curves, graphs, and point sets, Comput. Geom. 36:1 (2007), 16-38. MR 2264047 (2008g:52024)
  • [Den04] Elizabeth Denne, Alternating quadrisecants of knots, Ph.D. thesis, Univ. of Illinois, Urbana, 2004,
  • [DS04] Elizabeth Denne and John M. Sullivan, The distortion of a knotted curve, 2004, preprint, first version,
  • [GLP81] Mikhael Gromov, J. Lafontaine, and P. Pansu, Structures métriques pour les variétés riemanniennes, CEDIC/Fernand Nathan, Paris, 1981. MR 682063 (85e:53051)
  • [GM99] Oscar Gonzalez and John H. Maddocks, Global curvature, thickness, and the ideal shapes of knots, Proc. Nat. Acad. Sci. (USA) 96 (1999), 4769-4773. MR 1692638 (2000c:57008)
  • [Gro78] Mikhael Gromov, Homotopical effects of dilatation, J. Diff. Geom. 13 (1978), 303-310. MR 551562 (82d:58017)
  • [Gro83] Mikhael Gromov, Filling Riemannian manifolds, J. Diff. Geom. 18 (1983), 1-147. MR 697984 (85h:53029)
  • [Izm06] Ivan Izmestiev, On the hull numbers of torus links, J. Knot Theory Ramifications 15:5 (2006), 589-600. MR 2229329 (2007c:57010)
  • [Kub23] T. Kubota, Einige Ungleichheitsbeziehungen über Eilinien und Eiflächen, Sci. Rep. Tôhoku Univ. 12 (1923), 45-65.
  • [Kup94] Greg Kuperberg, Quadrisecants of knots and links, J. Knot Theory Ramifications 3:1 (1994), 41-50. MR 1265452 (94m:57019)
  • [LSDR99] Richard A. Litherland, Jon Simon, Oguz Durumeric, and Eric Rawdon, Thickness of knots, Topol. Appl. 91:3 (1999), 233-244. MR 1666649 (99k:57025)
  • [Mil50] John W. Milnor, On the total curvature of knots, Ann. of Math. (2) 52 (1950), 248-257. MR 0037509 (12:273c)
  • [Mul06] Chad A. S. Mullikin, A class of curves in every knot type where chords of high distortion are common, Ph.D. thesis, Univ. of Georgia, Athens, 2006,
  • [O'H92] Jun O'Hara, Family of energy functionals of knots, Topol. Appl. 48 (1992), 147-161. MR 1195506 (94h:58064)
  • [Sos02] Alexei Sossinsky, Knots: Mathematics with a twist, Harvard University Press, 2002. MR 1941191 (2003m:57027)
  • [Sul08] John M. Sullivan, Curves of finite total curvature, Discrete Differential Geometry (A. I. Bobenko, P. Schröder, J. M. Sullivan, and G. M. Ziegler, eds.), Oberwolfach Seminars, vol. 38, Birkhäuser, 2008, pp. 137-161.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25, 49Q10, 53A04, 53C42

Retrieve articles in all journals with MSC (2000): 57M25, 49Q10, 53A04, 53C42

Additional Information

Elizabeth Denne
Affiliation: Department of Mathematics and Statistics, Smith College, Northampton, Massachusetts 01063

John M. Sullivan
Affiliation: Institut für Mathematik, Technische Universität Berlin, 10623 Berlin, Germany

Received by editor(s): February 28, 2008
Published electronically: September 29, 2008
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society